Alabama, 2003Damaging Wind in Alabama, August 3, 2003
August 3, 2003 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 3, 1:45 PM CST, 1 hour earlier.
Area forecast discussion, Aug 3, 1:45 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT SUN AUG 03 2003
CURRENT MCS MOVING SE TOWARDS THE FORECAST AREA. SOME STRONG AND
SEVERE THUNDERSTORMS HAVE MOVED ACROSS NORTHERN MISSISSIPPI THIS
AFTERNOON. SO FOR OUR AREA...CANNOT RULE OUT A STRONG THUNDERSTORM OR
TWO DURING THE LATE AFTERNOON AND EVENING. BUT EXPECT MOST OF THE
ACTIVITY TO LESSEN IN INTENSITY BY NIGHTFALL. ELSEWHERE ACROSS THE
CWA SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG OLD
BOUNDARIES DURING THE DAYTIME HEATING HOURS BUT SHOULD DIMINISH AFTER
SUNSET.
PERSISTENT LONGWAVE TROUGH OVER THE EASTERN CONUS WILL CONTINUE TO
DEEPEN OVER OUR AREA AND PROVIDE UPPER LEVEL NORTHWESTERLY FLOW. SO
WE WILL CONTINUE TO SEE CONVECTIVE COMPLEXES MOVE SE TOWARDS THE
AREA. ONCE AGAIN THESE MCS/S WILL BE HARD TO PINPOINT AS FAR AS TIME
AND LOCATION. HOWEVER THINK MON-WED WILL BE THE BEST CHANCES FOR
SHOWERS AND THUNDERSTORMS AS MODELS CONTINUE TO SHOW IMPULSES ROTATE
AROUND THE BASE OF THE TROUGH. WILL ALSO HAVE TO WATCH OUT FOR
LEFTOVER BOUNDARIES AS THATS WHERE NON-MCS RELATED CONVECTION MAY
BE INITIATED.
BY MIDWEEK...TROUGH MOVES SLIGHTLY EAST AS THIS WILL ALLOW OUR AREA
TO RETURN TO A MORE TYPICAL SUMMERTIME AFTERNOON AND EVENING SHOWER
AND THUNDERSTORM ROUTINE. WITHOUT THE AREAL COVERAGE OF RAIN...
EXPECT TEMPS TO BE MORE AROUND NORMAL UNLIKE THE PAST COUPLE OF
DAYS. MODELS EVEN TREND TOWARD DRIER AIR MOVING IN BY WEEKS END AS
TROUGH MOVES THROUGH THE CWA. SO WILL LOWER POPS FOR FRIDAY AND
SATURDAY AND RAISE HIGH TEMPS AS CLOUD COVER AND THUNDERSTORM
COVERAGE WILL BE MINIMAL.
PRELIMINARY NUMBERS...
BHM 71 87 71 88 / 50 50 30 40
MGM 71 89 72 89 / 30 50 30 50
.BHM...NONE.
KH/99
Hazardous weather outlook, Aug 3, 12:37 PM CST, 2 hours 8 minutes before
ALZ011>015-017>050-032100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
137 PM CDT SUN AUG 3 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
THUNDERSTORMS HAVE DEVELOPED IN NORTHERN MISSISSIPPI THIS
AFTERNOON...AND THEY ARE EXPECTED TO MOVE EAST INTO ALABAMA. A FEW
OF THESE STORMS MAY GROW STRONG ENOUGH TO PRODUCE GUSTY WINDS OR
SMALL HAIL. HOWEVER...NO WIDESPREAD SEVERE WEATHER IS EXPECTED.
THE MOST LIKELY PLACE TO EXPERIENCE STRONG THUNDERSTORMS WILL BE IN
THE NORTHWEST PORTION OF THE STATE...NORTH AND WEST OF TUSCALOOSA
AND BIRMINGHAM. THE THUNDERSTORMS SHOULD START TO DECREASE IN
INTENSITY AND COVERAGE AROUND 7 OR 8 PM.
.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
AN ACTIVE JET STREAM AND A SERIES OF UPPER LEVEL DISTURBANCES WILL
KEEP CHANCES OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH
THE REMAINDER OF THE WEEK. AT THIS TIME...IT APPEARS THE MOST
ACTIVE DAYS THIS WEEK...WITH THE GREATEST THREAT FOR MORE
ORGANIZED STRONG OR SEVERE THUNDERSTORMS...WILL BE MONDAY AND
TUESDAY.
BEYOND THAT...IT APPEARS THE REGION WILL RETURN TO A WEATHER
PATTERN A BIT MORE TYPICAL FOR SUMMERTIME WEDNESDAY THROUGH
SATURDAY...WITH LESS ORGANIZED AFTERNOON VARIETY STORMS.
.SPOTTER INFORMATION STATEMENT...
AREA WIDE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL SHOULD NOT BE NECESSARY. HOWEVER...WITH THE POTENTIAL FOR
ISOLATED STRONG THUNDERSTORMS...SPOTTERS AND EMERGENCY MANAGEMENT
SHOULD KEEP ABREAST OF WEATHER CONDITIONS THROUGH TONIGHT.
Thunderstorm Wind, Marion
- When
- August 3, 2:45 PM CST to 2:55 PM CST
- Where
- Marion County, Hamilton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $9,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.133, -87.983
Several trees were blown down across the southern part of the county from Hamilton to Guin.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Illinois, August 3, 20031 injured · $1.5 million · 1.75 in hail · 18 events
- Hail and Damaging Winds in Oklahoma, August 3, 2003$362,000 · 61 kt wind · 19 events
- Damaging Winds and Lightning Strike in New York, August 3, 2003$330,000 · 55 kt wind · 5 events
- Flash Flooding in Vermont, August 3, 2003$350,000 · 3 events
- Hail and Damaging Wind in Michigan, August 3, 2003$210,000 · 1.75 in hail · 11 events
- Lightning Strike in Massachusetts, August 3, 2003$250,000 · 1 event
- Lightning Strike in Pennsylvania, August 3, 2003$250,000 · 1 event
- Flash Flooding in New York, August 3, 2003$125,000 · 3 events
- Damaging Wind in Utah, August 3, 2003$120,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Wisconsin, August 3, 2003$50,000 · 1 in hail · 18 events
- Tornadoes and Hail in Ohio, August 3, 2003$87,000 · F0 · 4 events
- Flash Flood in Tennessee, August 3, 2003$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368452.